Can accutane cause depression after you stop using it ?
Question posted by zippity26 on 13 May 2011
Last updated on 13 February 2018
After I stopped taking isotretinoin I have horrible depression. I don't wanna live anymore. And my skin isn't better. I feel so bad. I dont care about my face anymore. I just want my mental health back!
Beware Accutane! I took the drug about 10 years ago when in my early 50s after being reassured by a nurse practitioner that it was completely safe. She said that the link to depression was bunk and had been fully discredited. The course of Accutane did amazing things for my skin, but after a few weeks, I plunged into a deep depression. I had experienced one mild, brief depression about 10 years earlier when I got divorced, but this was severe and very scary. It felt bottomless and endless and came from out of the blue. Symptoms included extreme anxiety and a sense of unreality -- things I had never experienced before. Everything was going fine in my life at the time, so I am quite certain that Accutane was the cause. With antidepressants and therapy I recovered. Since then I have had a couple of mild to moderate episodes of depression and once went on Zoloft for a few months.
I believe that I am more vulnerable to depression now as a result of my experience with Accutane. I have found meditation to be very helpful -- especially a book and audio program recommended by a therapist: The Mindful Way Workbook: An 8-Week Program to Free Yourself from Depression and Emotional Distress. Best of luck and hope you are feeling better!
I've posted this elsewhere... but i wanted to spread the word for those who felt as hopeless as I did. I took accutane also, about 12 years ago. It caused a terrible, severe depression that didn't go away. I read and implemented the protocol in the book "Mood Cure" by Julia Ross. I've been able to get off of zoloft using her protocol (i used less amount of the amino acids than what she recommends though). To me, this feels like a miracle. But I suspect since accutane is known to damage the digestive tract, that I was unable to digest food well so that not enough neurotransmitters to be made, which made me very depressed, suicidally so. Highly, highly recommend the book!
I had no problem at all--but then I was already in my mid-thirties when I first took it. For me, the result of finally having clear skin and non-oily scalp and hair was so great that I almost couldn't contain myself! I had had cystic acne on my face, chest and back since at least age 12... so Accutane was just an AMAZING drug therapy for me!
But, everyone is different--so please see your doctor about this!
Good luck to you, Mary, madhatter
There are reports of residual depression after discontinuing Accutane. I had two cousins, one on each side of the family, who commited suicide after taking Accutane. If you are feeling depressed after taking Accutane please get help. See a psychiatrist!!!
There are reports of depression being associated with the use of accutane. The depression generally went away after discontinuing the treatment and re appeared upon resuming the medication. So it is kinda strange to have it after stopping this medication. I would consult the doctor concerning this condition. You may be having a delayed reaction.
- Accutane uses and safety info
- Accutane information for Healthcare Professionals (includes dosage details)
- Side effects of Accutane (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.